Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 10, NWS Topeka, KS

October 16, 202018 counties in Kansas

NWS Topeka, KS issued this wind advisory at Oct 16, 2020, 3:01 PM CDT for 18 counties in Kansas. It took effect at Oct 17, 2020, 8:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2020, 3:01 PM CDT (20:01 UTC)
In effect from
Oct 17, 2020, 8:00 AM CDT
Expired
Oct 17, 2020, 3:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 18 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS73 KTOP 162001
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
301 PM CDT Fri Oct 16 2020

KSZ012-024-026-037>040-054>056-058-059-170415-
/O.NEW.KTOP.WI.Y.0010.201017T1400Z-201017T2000Z/
Brown-Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
Including the cities of Hiawatha, Horton, Holton, Valley Falls, 
Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
301 PM CDT Fri Oct 16 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 3 PM CDT SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...From 9 AM to 3 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds paired with low relative 
  humidity and recent dry conditions will also lead to an increase
  in fire danger. Outdoor burning of any kind is strongly 
  discouraged..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Picha
4 follow-up statements
025 
WWUS73 KTOP 170355
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1055 PM CDT Fri Oct 16 2020

KSZ012-024-026-037>040-054>056-058-059-172000-
/O.CON.KTOP.WI.Y.0010.201017T1400Z-201017T2000Z/
Brown-Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
Including the cities of Hiawatha, Horton, Holton, Valley Falls, 
Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
1055 PM CDT Fri Oct 16 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 3 PM CDT
SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...From 9 AM to 3 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds paired with low relative
  humidity and recent dry conditions will also lead to an increase
  in fire danger. Outdoor burning of any kind is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Flanagan
057 
WWUS73 KTOP 170805
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
305 AM CDT Sat Oct 17 2020

KSZ010-011-022-023-035-036-172000-
/O.EXB.KTOP.WI.Y.0010.201017T1300Z-201017T2000Z/
Marshall-Nemaha-Riley-Pottawatomie-Dickinson-Geary-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Manhattan, Wamego, St. Marys, Abilene, 
Herington, and Junction City
305 AM CDT Sat Oct 17 2020

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 PM CDT
THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Marshall, Nemaha, Riley, Pottawatomie, Dickinson and 
  Geary Counties.

* WHEN...From 8 AM this morning to 3 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds paired with low relative
  humidity and recent dry conditions will also lead to an increase
  in fire danger. Outdoor burning of any kind is strongly
  discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ012-024-026-037>040-054>056-058-059-172000-
/O.EXT.KTOP.WI.Y.0010.201017T1300Z-201017T2000Z/
Brown-Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
Including the cities of Hiawatha, Horton, Holton, Valley Falls, 
Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
305 AM CDT Sat Oct 17 2020

...WIND ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 3 PM CDT
THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...From 8 AM this morning to 3 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds paired with low relative
  humidity and recent dry conditions will also lead to an increase
  in fire danger. Outdoor burning of any kind is strongly
  discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Flanagan
638 
WWUS73 KTOP 171807
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
107 PM CDT Sat Oct 17 2020

KSZ010>012-022>024-035>039-171915-
/O.CAN.KTOP.WI.Y.0010.000000T0000Z-201017T2000Z/
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, 
Holton, Abilene, Herington, Junction City, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
and Topeka
107 PM CDT Sat Oct 17 2020

...WIND ADVISORY IS CANCELLED...

Winds have diminished below wind advisory criteria. Wind gusts up
to 35 MPH will be possible through the early afternoon hours. The
winds will continue to diminish through the mid and late 
afternoon hours.

$$

KSZ026-040-054>056-058-059-172000-
/O.CON.KTOP.WI.Y.0010.000000T0000Z-201017T2000Z/
Jefferson-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
107 PM CDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central Kansas, generally southeast of
  the Kansas Turnpike.

* WHEN...Through 3 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
047 
WWUS73 KTOP 171956
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
256 PM CDT Sat Oct 17 2020

KSZ026-040-054>056-058-059-172100-
/O.EXP.KTOP.WI.Y.0010.000000T0000Z-201017T2000Z/
Jefferson-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
256 PM CDT Sat Oct 17 2020

...WIND ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON...

Wind gusts have fallen below wind advisory criteria levels. There
may be some gusts up to 35 MPH across east central KS through the
remainder of the afternoon hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 16, 12:48 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Oct 16, 12:48 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1248 PM CDT Fri Oct 16 2020

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 421 AM CDT Fri Oct 16 2020

As of 08z this morning, a broad trough was present over the central
CONUS with northwest flow prevalent over the Central Plains. Surface
high pressure has continued to progress to the southeast, currently
centered over western Kansas. Winds have remained light overnight
with clear skies allowing temperatures to fall into the low to mid
30s except for in north-central Kansas where mid-level clouds have
kept temperatures in the upper 30s. Dewpoints in the 20s and weak
surface winds may keep frost from being widespread, but will keep
the Frost Advisory going through 9AM. For today, the surface ridge
moves south of the forecast area and the upper trough progresses to
the east allowing westerly winds to become southwesterly by late
this afternoon. Highs will be a few degrees warmer than yesterday,
but WAA remains limited.

.LONG TERM...(Saturday through Thursday)
Issued at 421 AM CDT Fri Oct 16 2020

The pressure gradient tightens across the area tonight into Saturday
as a surface trough develops in the High Plains ahead of a
shortwave. The tight pressure gradient along with the development of
a strong 55-65 kts LLJ will keep winds strong overnight ahead of an
approaching cold front. Winds reaching Wind Advisory criteria are
possible Saturday morning across east central Kansas before the LLJ
moves east of the forecast area. Winds weaken slightly Saturday
afternoon, but southwest winds will remain strong ahead of the cold
front with gusts of 30-35 mph possible. Along with the strong winds,
RH values fall to 25-30 percent in the afternoon leading to very
high rangeland fire danger. With the strongest winds expected to
precede minimum RH values, have held off on any fire weather
headlines at this point. Highs will reach the mid 70s on Saturday
before the cold front moves through the area late Saturday, ushering
in cooler temperatures to begin the week.

Weak perturbations in the flow eject across the Plains through the
middle of next week bringing low chances for precipitation as the
surface boundary stalls south of the area. Confidence in where
and when precipitation will occur remains low due to model
differences at this time. Below-normal temperatures are expected
to begin the week with highs in the 50s on Sunday and Monday.
Temperatures begin to warm on Tuesday as the boundary lifts
northward as a warm front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1242 PM CDT Fri Oct 16 2020

VFR conditions continue with winds being the main impact to
aviation for the period. WSW winds this afternoon turn southerly
this evening and diminish briefly. However, a 55-kt LLJ develops
resulting in LLWS tonight with SSW winds picking up at the sfc as
well, gusting up to 25 kts at times overnight. By mid-morning,
the LLJ weakens with gusts mixing down, bringing sustained winds
around 20 kts with gusts of 35-40 kts possible late in the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Flanagan
LONG TERM...Flanagan
AVIATION...Picha
Hazardous weather outlook, Oct 16, 10:03 AM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1003 AM CDT Fri Oct 16 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-171515-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1003 AM CDT Fri Oct 16 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very high rangeland fire danger is expected on Saturday. Relative
humidity values are expected to fall into the 25 to 30 percent
range with southwest winds of 20 to 30 mph and gusts of 30 to 50
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.